Have you ever excitedly purchased a new skincare product—cleanser, serum, moisturizer, or other “miracle in a jar”—only to put it on your face and experience a burning sensation rivaling the fiery pits of hell? It turns out that this burning or stinging feeling is trying to tell you something. The message? Stop.
What causes the burning sensation
When your skin burns or stings after applying a topical product, that’s your nociceptors (also called pain receptors) indicating that the product is irritating and potentially harming the skin. And because inflammation often accompanies irritation, it’s a sign that the product may be disrupting the skin barrier, the outermost layer of the epidermis that protects skin from bacteria, fungus, and other harmful microorganisms.
It could mean you need to ease into your new routine
When your skin first starts to sting, you may think this means the product is working. Dr. Suzanne Friedler, a board-certified dermatologist with Advanced Dermatology PC in New York City, disagrees, saying, “I do not follow that reasoning of ‘no pain, no gain’ and ‘feel the burn.’”
However, it’s possible that your skin needs time to adjust to a product if it’s new to your routine. Retinols, for example, can take some easing into. If the burning is decreasing—either in intensity or in how long the sensation lasts—with each application, that’s a good sign your skin is adjusting to the product. To help it along, try applying a moisturizer to your skin to build up your barrier, then the retinol (or other product that’s triggering the minor irritation), followed up by another layer of moisturizer. Or reduce application frequency of the new product from twice a day to once a day, or once a day to every other day until your skin adapts.
It could mean you’re allergic to an ingredient
If the burning intensifies after each application of a product or if you break out in a rash, Friedler strongly suggests speaking to a dermatologist, as contact dermatitis (a skin rash) occurs when you’re exposed to an allergen or an irritant. If you’re allergic to an ingredient, the reaction typically occurs within 12 to 72 hours after exposure, according to the Cleveland Clinic, while irritants can cause an immediate reaction.
It turns out that this burning or stinging feeling is trying to tell you something. The message? Stop.
What’s more, it could be a double whammy of both the adjustment period and an allergic reaction. “When your skin is already inflamed, it’s more sensitive to allergens; it’s more sensitive in general,” she says. “You could put on a cream that normally wouldn’t irritate it, but that cream could irritate it at that time because your skin is inflamed.”
The bottom line: If you’re experiencing issues for a week or more, discontinue the new product, and see your dermatologist if issues persist.
It could be normal
The only exception to all of this? If you received a treatment in a doctor’s office, such as a chemical peel. “A little bit of burning may be normal with that, but [with] your at-home products, you really should not be feeling any level of discomfort at all,” Friedler says.
How to soothe irritated skin
While you wait for your skin to return to normal, Dr. Friedler recommends applying a cold compress or over-the-counter hydrocortisone cream to calm the skin down. Then, she says, avoid exposing your skin to that product again.
The product experts at Reviewed have all your shopping needs covered. Follow Reviewed on Facebook, Twitter, and Instagram for the latest deals, product reviews, and more.